I am a relatively recently diagnosed LADA, so far I have some of my own production left so on a LC diet I require only small doses of Bolus insulin. Lately my overall BG have significantly changed so I am now about to start a small dose of Basal (Lantus) as well.
Until recently I have been doing ok. I measure my levels very regularly and it has been quite "easy" to achieve good control.
Now I m slowly getting an idea on how much harder it will become in the future. And I am getting more and more scared.
I have mentioned this before, but want to write about it again specifically since it is a major concern: Because I am a photographer I have very unpredictable days as far as activity goes – some days I am highly active, others I am in front of my computer all day. I can try to level out activity to a certain extend ( exercise) but certainly not so much that every day will be similar.
This is where my hypo-fear comes in. Without basal, I could stay in top of this, because I knew when the exogenous insulin was out of my system. When I have basal on board, I ll have to watch lows all the time. Pretty hard when in the middle of a shoot..People have said basal is easier to control because of its slow effect, but with my huge difference in activity I think it might still be a problem..
Yesterday (not on basal yet) I had a very active day, and while taking the train from one city to another, I had a scary low. I had bolused for a meal a couple of hours before (my usual ratio) but the walking /running around must have burned off a lot of sugar and while waiting for a connecting train I started feeling funny, measured and was 57. I panicked, although it had been only 3 units and I injected 2.5 h earlier, but still, I was insecure so (over)treated immediately. Came out 160 an hour later. I dont know why, but it has really shaken me up. Would I even had to worry? Maybe nothing much would have even happened with those numbers and units, even if I hadnt treated?
And what can I do to avoid lows when I m on basal? Will I have to change my basal rates EVERY day according to my activity level (hard to predict!) the following day?
I ve read such scary things about hypos killing people while sleeping (how common is this???), about passing out and so forth.I can already see myself setting hourly alarms to check BG at night. I have a history of panic-attacks so thats probably why I am having such a hard time.
I am already noticing my daily routines changing because of this fear of lows. I think twice before going out dancing with friends, or going for a swim. I REALLY dont want this to control my life and I want to lose some of the fear before it affects my life to the point where I cant live it properly anymore.
Any help and reassurance ("you will not die in your sleep because you were active the day before" kind of thing) are very very welcome. Thank you all.